Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Does AZT contribute to facial wasting?
Jun 4, 2004

Hi,

I am currently on Viread and Trizavir. I have been dealing with the fat loss problem for 5 years. My Dr. says this combo has the least side effects. But my skin gets thinner and thinner and I look tired all the time. Is removing AZT going to help?? Maybe switching it out for something else?? I take many antioxidants, vitamins, etc. Are there any effective things out there to regain the fat??

Thanks. G from Miami

Response from Dr. Henry

On a relative scale compared to say the D drugs AZT appears to cause less fat loss but it still happens. Although I have lots of patients in Trizivir/Viread like yourself (simple and avoiding toxicities associated with the other classes of drugs) I am still conccern the use of 4 NRTIs might add up to alot of pressure on the mitochondrial system over the long term--we don't have much info on that yet. Regaining fat in the face is a challenge. Other factors such as age, duration of HIV infection, how low the CD4 count went--may also factor in to the risk. A few of my patients have been able to afford Nu-Fill injections--many of my favorite long surviving patients have severe facial lipoatrophy which is very frustrating. No easy answers on the horizon at the moment for a reversal but the topic is getting lots of attention so I hope there will be some better options in the future. KH



Previous
Neuropathy?
Next
SUSTIVA RASH

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement